Brugada electrocardiographic pattern elicited by cyclic antidepressants overdose

W Monteban-Kooistra, M van den Berg, J Tulleken*, J Ligtenberg, J Zijlstra, J. Meertens

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

21 Citations (Scopus)

Abstract

Objective:The Brugada syndrome is a clinical and electrocardiographic familial entity, which may lead to sudden cardiac death. A Brugada pattern ECG may occasionally be caused by conditions such as an overdose of tricyclic antidepressants (TCA). Toxicity of TCA frequently results in the need for critical care support. We retrospectively studied characteristics and electrocardiographic indicators of toxicity of all TCA poisoned patients. Setting:All patients admitted from 1/1/2000 to 1/11/2004 to our ICU after an act of deliberate self-poisoning were included. The ECG's were analysed retrospectively by a cardiologist. Patients with an overdose of TCA were divided in three groups; I. without ECG abnormalities, II. Presence of ECG abnormalities but without Brugada signs, III patients with a Brugada pattern ECG. Results:134 patients were admitted. In 35 patients a TCA was the main toxic substance. In 12 (34%) TCA patients no ECG abnormalities were found. An increase in QRS duration (> 100 ms) was seen in 13 (37%) cases. Six (17%) of them demonstrated a Brugada like pattern. The ECG abnormalities resolved quickly after administration of sodium bicarbonate. Length of stay did not differ between groups. APACHE II and the amount of sodium bicarbonate administered were the highest in the Brugada pattern group. Two patients died. Conclusions:in TCA poisoning the Brugada pattern ECG is a particular manifestation of the frequently occurring intraventricular conduction disturbances. In intoxicated patients in whom the substance is unknown early recognition of the conduction disturbances is important for suspecting a poisoning with TCA.

Original languageEnglish
Pages (from-to)281-285
Number of pages5
JournalIntensive Care Medicine
Volume32
Issue number2
DOIs
Publication statusPublished - Feb-2006

Keywords

  • Brugada
  • ICU
  • suicide
  • tricyclic antidepressants
  • SUDDEN CARDIAC DEATH
  • ST SEGMENT ELEVATION
  • SODIUM-BICARBONATE
  • MECHANISM
  • RISK

Cite this